Potential problem with urine drug screening

Warn employees: Niacin overdoses can be deadly

Some employees are taking excessive doses of niacin, also known as Vitamin B3, in a misguided attempt to defeat drug screening tests, says a new study.1 This mistake could send the worker to the emergency department — or worse.

Researchers from The Children's Hospital of Philadelphia and the University of Pennsylvania reported on two adults and two adolescents who suffered serious side effects from taking large amounts of niacin, also known as vitamin B3, in mistaken attempts to foil urine drug tests.

Both adult patients suffered skin irritation, while both adolescents had potentially life-threatening reactions, including liver toxicity and hypoglycemia, as well as nausea, vomiting, and dizziness. One of the teens also experienced heart palpitations. All four patients recovered after treatment for the adverse effects.

Because niacin is known to affect metabolic processes, there is a completely unfounded notion that it can rapidly clear the body of drugs such as cannabis and cocaine, in order to pass drug tests that are becoming increasingly common among employers, notes study author Manoj K. Mittal, MD, a fellow in emergency medicine at The Children's Hospital of Philadelphia.

Various online sites advocate the use of niacin to pass urine drug tests. An Internet search by the study authors for the key phrase "pass urine drug test" and the word "niacin" yielded more than 84,000 results.

Niacin is readily available as an over-the-counter vitamin supplement, and people often assume it is completely safe because as a water-soluble vitamin, it is easily excreted from the body. "However, the body has its limits, and some of these patients took 300 times the daily recommended dose of niacin," says Mittal. He points to a report in the medical literature of a patient who suffered liver failure, requiring a liver transplant, after taking excessive doses of niacin.

Occupational health nurses and managers need to be aware of the potential adverse effects of niacin and of the misguided use of this vitamin by patients seeking to interfere with urine drug screening, warns Mittal. "They can counsel these patients that not only is niacin ineffective at this, it is actually dangerous and life-threatening when taken in large amounts," he says.

Niacin sometimes can cause flushing of the skin, itching, and rash, says Mittal. If a physician doesn't know that the patient has ingested large amounts of niacin, he or she would likely conclude these symptoms indicate anaphylaxis, a life-threatening condition brought on by an allergic reaction, he adds. "Treating a person for anaphylaxis could be very dangerous for a person who is actually suffering from niacin overdose," says Mittal.

With the prevalence of urine drug screening by prospective employers, more patients with niacin toxicity may end up in the emergency department, predicts Mittal. "People who are desperate to pass a urine drug test may believe the misinformation about niacin increasing metabolism and clearing drugs out of their system," he says. "People have this idea that vitamins are benign, when in fact they can be very powerful and even toxic."

This information should be included in employee drug education programs if your company has them, says Kay N. Campbell, EdD, RN-C, COHN-S, FAAOHN, global health and productivity manager at Research Triangle Park, NC-based GlaxoSmithKline. "I don't think many of us would be thinking this way, so this is a good call to action on being aware of what employees are doing, other than the usual recreational or pharmaceutical drugs," she says.

Reference

1. Mittal MK, Florin T, Perrone J. Toxicity from the use of niacin to beat urine drug screening. Ann Emerg Med 2007 Apr 4; [Epub ahead of print]. doi:10.1016/j.annemergmed.2007.01.014.